Alert archive / Virginia / Wind Advisories in 2014

Wind Advisory 1, NWS Baltimore/Washington

January 2, 201428 counties in Virginia; 8 counties in West Virginia; 11 counties in Maryland

NWS Baltimore/Washington issued this wind advisory at Jan 2, 2014, 2:17 PM EST for 28 counties in Virginia; 8 counties in West Virginia; 11 counties in Maryland. It took effect at Jan 3, 2014, 12:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2014, 2:17 PM EST (19:17 UTC)
In effect from
Jan 3, 2014, 12:00 AM EST
Expired
Jan 3, 2014, 9:28 AM EST
In force
9 hr
Issued by
NWS Baltimore/Washington
All 47 counties

Allegany County, MD, Anne Arundel County, MD, Baltimore County, MD, Calvert County, MD, Carroll County, MD, Charles County, MD, City of Baltimore, MD, Frederick County, MD, Prince George's County, MD, Saint Mary's County, MD, Washington County, MD, Arlington County, VA, City of Alexandria, VA, City of Charlottesville, VA, City of Fairfax, VA, City of Falls Church, VA, City of Fredericksburg, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, City of Winchester, VA, Clarke County, VA, Culpeper County, VA, Fairfax County, VA, Fauquier County, VA, Frederick County, VA, Greene County, VA, Highland County, VA, King George County, VA, Madison County, VA, Nelson County, VA, Orange County, VA, Page County, VA, Rappahannock County, VA, Rockingham County, VA, Shenandoah County, VA, Spotsylvania County, VA, Stafford County, VA, Warren County, VA, Berkeley County, WV, Grant County, WV, Hampshire County, WV, Hardy County, WV, Jefferson County, WV, Mineral County, WV, Morgan County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 44 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2014-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2014-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WWUS71 KLWX 021917
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EST THU JAN 2 2014


MDZ501-502-VAZ503-504-WVZ501>506-030330-
/O.NEW.KLWX.WI.Y.0001.140103T0500Z-140103T1700Z/
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
WESTERN HIGHLAND-EASTERN HIGHLAND-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
INCLUDING THE CITIES OF...FROSTBURG...CUMBERLAND...HIGHTOWN...
MONTEREY...BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...
KEYSER...FORT ASHBY...CIRCLEVILLE...FRANKLIN
217 PM EST THU JAN 2 2014

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT
TO NOON EST FRIDAY.

* TIMING...LATE TONIGHT THROUGH FRIDAY MORNING.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS AROUND 50 MPH. 

* IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY 
  DRIVING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 55 MPH ARE
EXPECTED. SECURE OUTDOOR FURNITURE AND TAKE CARE DRIVING HIGH
PROFILE VEHICLES.

&&

$$

DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ025>031-036>040-042-
050>057-501-502-WVZ050>053-055-030330-
/O.NEW.KLWX.WI.Y.0001.140103T0700Z-140103T1700Z/
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO...HARRISONBURG...
WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...LEESBURG...
CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...
FALLS CHURCH...FREDERICKSBURG...WARRENTON...MARTINSBURG...
CHARLES TOWN...MOOREFIELD
217 PM EST THU JAN 2 2014

...WIND ADVISORY IN EFFECT FROM 2 AM TO NOON EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO NOON EST
FRIDAY.

* TIMING...LATE TONIGHT THROUGH FRIDAY MORNING. 

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS AROUND 50 MPH. 

* IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY 
  DRIVING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 55 MPH ARE
EXPECTED. SECURE OUTDOOR FURNITURE AND TAKE CARE DRIVING HIGH
PROFILE VEHICLES.

&&

$$
4 follow-up statements
867 
WWUS71 KLWX 030322
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1022 PM EST THU JAN 2 2014

MDZ501-502-VAZ503-504-WVZ501>506-031130-
/O.CON.KLWX.WI.Y.0001.140103T0500Z-140103T1700Z/
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
WESTERN HIGHLAND-EASTERN HIGHLAND-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
INCLUDING THE CITIES OF...FROSTBURG...CUMBERLAND...HIGHTOWN...
MONTEREY...BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...
KEYSER...FORT ASHBY...CIRCLEVILLE...FRANKLIN
1022 PM EST THU JAN 2 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST FRIDAY...

* TIMING...ADVISORY WINDS DEVELOPING BETWEEN MIDNIGHT AND 2 AM AND
  CONTINUING THROUGH FRIDAY MORNING.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS AROUND 50 MPH.

* IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY 
  DRIVING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 55 MPH ARE
EXPECTED. SECURE OUTDOOR FURNITURE AND TAKE CARE DRIVING HIGH
PROFILE VEHICLES.

&&

$$

DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ025>031-036>040-042-
050>057-501-502-WVZ050>053-055-031130-
/O.CON.KLWX.WI.Y.0001.140103T0700Z-140103T1700Z/
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO...HARRISONBURG...
WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...LEESBURG...
CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...
FALLS CHURCH...FREDERICKSBURG...WARRENTON...MARTINSBURG...
CHARLES TOWN...MOOREFIELD
1022 PM EST THU JAN 2 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO NOON EST FRIDAY...

* TIMING...ADVISORY WINDS DEVELOPING BETWEEN 2 AM AND 4 AM...AND
  CONTINUING THROUGH FRIDAY MORNING.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS AROUND 50 MPH.

* IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY 
  DRIVING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 55 MPH ARE
EXPECTED. SECURE OUTDOOR FURNITURE AND TAKE CARE DRIVING HIGH
PROFILE VEHICLES.

&&

$$
963 
WWUS71 KLWX 031057
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 AM EST FRI JAN 3 2014

MDZ501-502-VAZ503-504-WVZ501>506-031700-
/O.CON.KLWX.WI.Y.0001.000000T0000Z-140103T1700Z/
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
WESTERN HIGHLAND-EASTERN HIGHLAND-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
INCLUDING THE CITIES OF...FROSTBURG...CUMBERLAND...HIGHTOWN...
MONTEREY...BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...
KEYSER...FORT ASHBY...CIRCLEVILLE...FRANKLIN
557 AM EST FRI JAN 3 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* TIMING...THIS MORNING. 

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS AROUND 50 MPH.

* IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY 
  DRIVING HIGH PROFILE VEHICLES. STRONG WINDS WILL ALSO RESULT IN
  THE BLOWING OF SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS AROUND 50 MPH ARE EXPECTED.
SECURE OUTDOOR FURNITURE AND TAKE CARE DRIVING HIGH PROFILE
VEHICLES.

&&

$$

DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ025>031-036>040-042-
050>057-501-502-WVZ050>053-055-031700-
/O.CON.KLWX.WI.Y.0001.000000T0000Z-140103T1700Z/
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO...HARRISONBURG...
WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...LEESBURG...
CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...
FALLS CHURCH...FREDERICKSBURG...WARRENTON...MARTINSBURG...
CHARLES TOWN...MOOREFIELD
557 AM EST FRI JAN 3 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* TIMING...THIS MORNING. 

* WINDS...NORTHWEST 20 TO 30 MPH. GUSTS 45 TO 50 MPH.

* IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY
  DRIVING HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 50 MPH ARE
EXPECTED. SECURE OUTDOOR FURNITURE AND TAKE CARE DRIVING HIGH
PROFILE VEHICLES.

&&

$$
427 
WWUS71 KLWX 031336
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 AM EST FRI JAN 3 2014

MDZ003-501-502-VAZ025>031-036>040-050>052-055>057-501>504-
WVZ050>053-055-501>506-031445-
/O.CAN.KLWX.WI.Y.0001.000000T0000Z-140103T1700Z/
WASHINGTON-EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...HAGERSTOWN...FROSTBURG...CUMBERLAND...
STAUNTON...WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...WASHINGTON...CULPEPER...MANASSAS...
MANASSAS PARK...FREDERICKSBURG...WARRENTON...HIGHTOWN...
MONTEREY...MARTINSBURG...CHARLES TOWN...MOOREFIELD...BAYARD...
MOUNT STORM...PETERSBURG...ELK GARDEN...KEYSER...FORT ASHBY...
CIRCLEVILLE...FRANKLIN
836 AM EST FRI JAN 3 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
CANCELLED THE WIND ADVISORY.


$$

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ042-053-054-031700-
/O.CON.KLWX.WI.Y.0001.000000T0000Z-140103T1700Z/
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-LOUDOUN-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF...
ST MARYS CITY...LEESBURG...FAIRFAX...ALEXANDRIA...FALLS CHURCH
836 AM EST FRI JAN 3 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* TIMING...THIS MORNING.

* WINDS...NORTHWEST 20 TO 30 MPH. GUSTS 45 TO 50 MPH.

* IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY 
  DRIVING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 50 MPH ARE
EXPECTED. SECURE OUTDOOR FURNITURE AND TAKE CARE DRIVING HIGH
PROFILE VEHICLES.

&&

$$
599 
WWUS71 KLWX 031428
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 AM EST FRI JAN 3 2014


DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ042-053-054-031530-
/O.CAN.KLWX.WI.Y.0001.000000T0000Z-140103T1700Z/
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-LOUDOUN-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF...
ST MARYS CITY...LEESBURG...FAIRFAX...ALEXANDRIA...FALLS CHURCH
928 AM EST FRI JAN 3 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
CANCELLED THE WIND ADVISORY.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Jan 2, 11:08 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 2, 11:08 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 AM EST THU JAN 2 2014

.SYNOPSIS...
LOW PRESSURE SYSTEM IS OVER KENTUCKY WITH A STATIONARY FRONT EXTENDING
FROM IT INTO THE MID ATLANTIC. THE LOW WILL RAPIDLY TRACK EAST OF
THE DELMARVA OVERNIGHT. HIGH PRESSURE WILL RETURN FOR FRIDAY AND
SATURDAY. LOW PRESSURE IS EXPECTED TO IMPACT THE REGION SUNDAY AND
MONDAY. HIGH PRESSURE WILL BRING A SECOND ROUND OF VERY COLD AIR
INTO THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

A SFC MAP SIDENOTE - THIS MRNG'S ANLYS SHOWS 47 BLO ZERO AT CWPK
IN CENTRAL QUEBEC!

YDA THE MDLS PROJECTED THE SFC LOW TO MOVE FM OK TO KY BY MON
MRNG...AND THAT IS WHERE IT CURRENTLY RESIDES. ALOFT A FAST MOVG
LONG WV STRETCHES DOWN THE MS VALLEY. WINT WX ADVSRIES ARE IN
EFFECT ACROSS THE NRN TIER OF MD..ERN W.V...AND NWRN VA. AS HAS
BEEN DISCUSSED FOR THE PAST FEW DAYS THIS IS A FAR FM OPTIMUM
SITUATION FOR SNOW GENERATION. TO BEGIN - E OF THE MTNS BOTH THE
12Z IAD AND APG SNDGS ARE XTRMLY DRY IN THE LOW LVLS - DWPT
DEPRESSIONS OF OVR 30 DEG BASICALLY THRU FL 100. SO ONCE THE
INITIAL MOISTURE FM THE LOW PUSHES E OF THE MTNS SOME TIME IS GOING
TO BE SPENT MOISTENING THE COLUMN. DO NOT FEEL THE NEED TO XTND
THE ADVSRIES FURTHER S THAN WHAT IS CURRENTLY IN EFFECT.

IN A SIDE NOTE THERE IS HZ/BR THIS MRNG. THIS IS MOST LKLY A
PRODUCT OF LGT WINDS AND A TRAPPING INVRSN XTNDG THRU FL 040 -
POLUTANTS/HZ HV NOWHERE TO GO.

BACK TO THE MAIN TOPIC: FEEL THE 2-4" WHERE THE ADVSRY IS IN
EFFECT IS PRBLY REPRESENTATIVE. THE POSN OF THE LOW IS NOT WHAT
WE'D LK TO SEE IN ORDER TO ENTRAIN COLDER AIR INTO THE SYSTEM -
IT'S TOO FAR N. AND THERE IS NO BLOCKING HIGH OFFSHORE...SO THE
LOW/UPR WV WL BE GONE BY 12Z FRI.

FOR TDA WL DROP THE TEMPS A FEW DEGS - XTNSV CLD CVR/LOW SUN ANGLE
MEANS TEMPS WL MOST LKLY STRUGGLE TO TOP 40.

AFTR MDNGT SHOULD BE INTERESTING AS COLDER AIR IS DRAWN INTO THE
MID ATLC ONCE THE LOW REACHES THE BAY. PCPN WL TURN TO ALL
SNOW...BUT IT PRBLY WON'T BE A LOT - THE ONLY TIMES THAT HAPPENS
HERE IS WHEN THERE IS A BLOCKING HIGH - OCCASIONALLY WE'VE SEEN
REALLY BIG TOTALS ON THE WRN SIDE OF THE CHES BAY...BUT AGN THIS
WON'T BE THE CASE TNGT - THE LOW WL BE RAPIDLY ON ITS WAY TO BRING
HVY SNOW TO NY/NEW ENGLAND.

&&

.SHORT TERM /FRIDAY/...

FRI WL COME AS A SHOCK TO A LOT OF PEOPLE IN TERMS OF COLD AND
WIND. I DID A CHECK OF THE PAST TEN YRS TO SEE "WHAT WERE SOME
REALLY COLD DAYS?" IN A NUTSHELL..JAN 17 2009:

DCA     LOW TEMP     BWI     LOW TEMP   IAD     LOW TEMP
1/17/09    8         1/17/09    2       1/17/09     0
1/10/04    8         1/18/03    5       1/29/04     2
2/16/07   10         1/10/04    6       1/18/03     3

WE WON'T BE THAT COLD FRI MRNG (ALTHO TUE MRNG MIGHT)...BUT THE
COMBO OF DROPPING TEMPS AND STRONG NWRLY WINDS WL DROP THE WIND
CHILLS INTO THE SINGLE DIGITS OVR MUCH OF THE AREA DURG THE DAY.

SNOW WILL COME TO AN END EARLY FRIDAY MORNING BUT WINDS WILL
STILL BE HOWLING FROM THE NORTHWEST AND SHOULD PERSIST THROUGH THE
DAY. STRONG HIGH PRESSURE WILL USHER IN VERY COLD AIR. WIND GUSTS
WILL EXCEED 30 MPH MUCH OF THE TIME.

&&

.LONG TERM /FRIDAY MIGHT THROUGH WEDNESDAY/...

HIGH PRESSURE WILL MOVE OVERHEAD FRIDAY NIGHT AND ALTHOUGH WINDS
WILL RELAX RADIATIONAL COOLING WILL LEAD TO A COLD NIGHT ACROSS THE
MID ATLANTIC. TEMPS WILL DROP TO THE SINGLE DIGITS IN THE POTOMAC
HIGHLANDS AND IN THE TEENS ELSEWHERE. SOUTHERLY FLOW WILL BEGIN
SATURDAY AS THE HIGH MOVES OFF THE COAST LEADING TO TEMPS IN THE MID
30S...BELOW NORMAL FOR EARLY JANUARY. RETURN FLOW WILL CONTINUE
SATURDAY NIGHT AND INTO SUNDAY AS AN UPPER LEVEL RIDGE AMPLIFIES
ACROSS THE WESTERN ATLANTIC. A SHORTWAVE TROUGH FROM THE NORTHERN
STREAM WILL DIG INTO THE GULF STATES SUNDAY NIGHT. TEMPS WILL
REBOUND TO NORMAL SUNDAY AS CLOUDS AND MOISTURE INCREASE IN THE MID
ATLANTIC. A FEW DISTURBANCES AHEAD OF AN APPROACHING LOW MAY PRODUCE
LIGHT RAIN SHOWERS SUNDAY AFTERNOON.

LOW PRESSURE WILL CROSS THE MID ATLANTIC SUNDAY NIGHT AND DUE TO
THE TRACK OF THE LOW...AREAS SOUTH AND EAST OF THE TRACK WILL LIKELY
BE RAIN AND NORTH AND WEST WILL LIKELY BE SNOW. AT THIS TIME ECMWF
HAS TRACK FURTHER NORTH WHICH WILL KEEP THE MID ATLANTIC ON THE WARM
SIDE. GFS TAKES THE LOW THROUGH THE MID ATLANTIC WHICH WILL BRING
DOWN COLDER AIR QUICKER AND AREAS WEST OF THE BLUE RIDGE HAVE THE
POTENTIAL FOR SNOW. CONFIDENCE IS LOW AT THIS TIME.

LOW PRESSURE MOVES INTO NEW ENGLAND MONDAY AND NW-W FLOW WILL LEAD
TO CLOUDY CONDITIONS IN THE UPSLOPE REGION. STRONG CAA IS
EXPECTED NEXT WEEK WITH TEMPS DROPPING WELL BELOW CLIMO NORM. A
TIGHT PRESSURE GRADIENT BETWEEN THE APPROACHING HIGH AND DEPARTING
LOW WILL RESULT IN WIND CHILLS NEAR ZERO AS FAR EAST AS THE I-95
CORRIDOR. HIGH PRESSURE WILL RESIDE ACROSS THE MID ATLANTIC FOR
THE MIDDLE PART OF NEXT WEEK CONTINUING THE BELOW NORMAL TEMPERATURES.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...

IFR VSBYS BEING SEEN AT IAD AND DCA DUE TO HZ TRAPPED BLO THE
INVRSN. WINDS ARE LGT...CLDY AND LOW SUN ANGLE...SO IMPRVMNT WL
SLOW AT BEST.

VSBYS COULD BE REDUCED TNGT TO LESS THAN 1 MILE IN PERIODS OF
SNOW...MAINLY AT MRB...MTN...AND BWI. WINDS WILL BE NORTHEAST BUT
THEN INCREASE OUT OF THE NORTH AND GUST OVER 25 KTS FRI.

VFR CONDITIONS EXPECTED FRIDAY THROUGH SATURDAY NIGHT. NORTHWESTERLY
WIND GUSTS FRIDAY WILL LIKELY REACH THE 25-30KT RANGE...ESPECIALLY
IN THE MORNING. WINDS DIMINISH FRIDAY EVENING AND OVERNIGHT...THEN
BECOME LIGHT AND SOUTHERLY SATURDAY. ANOTHER LOW PRESSURE SYSTEM MAY
IMPACT THE AREA SUNDAY AND MONDAY...WITH POTENTIAL FOR RAIN OR SOME
SNOW.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE CHESAPEAKE BAY THIS
EVENING WITH A GALE QUICKLY TO FOLLOW TONIGHT INTO MIDDAY FRIDAY.

NORTHWESTERLY GALE FORCE WINDS WILL CONTINUE INTO FRIDAY AS
OFFSHORE LOW PRESSURE STRENGTHENS. WINDS WILL DIMINISH DURING THE
AFTERNOON AND EVENING...AND SHOULD DROP BELOW SMALL CRAFT ADVISORY
CRITERIA FRIDAY NIGHT. WINDS WILL BE LIGHTER SATURDAY AND SATURDAY
NIGHT AS HIGH PRESSURE BUILDS IN. SCA CONDITIONS POSSIBLE OVER AT
LEAST SOME OF THE WATERS SUNDAY INTO MONDAY AS ANOTHER AREA OF LOW
PRESSURE AFFECTS THE MID-ATLANTIC.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT
     EST TONIGHT FOR MDZ003-501-502.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM EST
     FRIDAY FOR MDZ004>007-010-011.
VA...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT
     EST TONIGHT FOR VAZ028.
WV...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT
     EST TONIGHT FOR WVZ050>053-501-503-504.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR ANZ530>532-538>540.
     GALE WARNING FROM MIDNIGHT TONIGHT TO 5 PM EST FRIDAY FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR ANZ533>537-541>543.

&&

UPDATE...WOODY!
PRVS...KLW/HAS
Hazardous weather outlook, Jan 2, 1:37 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
137 PM EST THU JAN 2 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031345-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
137 PM EST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS EVENING AND
TONIGHT FOR NORTHEAST MARYLAND. PLEASE SEE WSWLWX FOR MORE
DETAILS.

A WIND ADVSORY GOES INTO EFFECT AFTER MIDNIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THIS
EVENING...FOLLOWED BY A GALE WARNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WARNING IS IN EFFECT FOR THE WATERS OVERNIGHT AND INTO
FRIDAY AFTERNOON.

UNSEASONABLY COLD WEATHER WILL SETTLE INTO THE REGION FRIDAY AND
FRIDAY NIGHT. WIND CHILL VALUES MAY APPROACH ZERO FRIDAY MORNING.
A WIND CHILL ADVISORY MAY BE NEEDED FOR NORTHEAST MARYLAND. POTENTIALLY
COLDER WEATHER MAY IMPACT THE AREA NEXT WEEK WITH WIND CHILL VALUES
BELOW ZERO MONDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031345-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
137 PM EST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND
TONIGHT. PLEASE SEE WSWLWX FOR MORE DETAILS.

A WIND ADVISORY GOES INTO EFFECT AFTER MIDNIGHT. A WIND CHILL
ADVISORY GOES INTO EFFECT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WIND CHILL ADVISORY WILL REMAIN IN EFFECT FOR FRIDAY MORNING.

POTENTIALLY COLDER WEATHER MAY IMPACT THE AREA NEXT WEEK WITH
WIND CHILL VALUES BELOW ZERO MONDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 9:44 PM ESTSmall Craft AdvisoryLWX26 hr
Jan 2, 3:45 AM ESTWinter Weather AdvisoryLWXArlington, Clarke, Fairfax, Fauquier, Frederick, Highland and 6 more26 hr
Jan 2, 2:13 PM ESTWind Chill AdvisoryLWXClarke, Fauquier, Frederick, Greene, Highland, Madison and 11 more28 hr
Jan 2, 4:15 PM ESTWinter Storm WarningLWXHighland12 hr

Nearby

Wind Advisories in Virginia, 2014Wind Advisories in Maryland, 2014Wind Advisories in West Virginia, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.